Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 30, NWS Elko, NV

August 17, 2004Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Aug 17, 2004, 1:26 PM PDT for Elko County, Nevada. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 1:26 PM PDT (20:26 UTC)
Expired
Aug 17, 2004, 2:00 PM PDT
In force
34 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County Elko County, NV

The radar

The Elko radar (KLRX), 82 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 172026
SVRLKN
NVC007-172100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
125 PM PDT TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL ELKO COUNTY IN NORTHEAST NEVADA

* UNTIL 200 PM PDT

* AT 125 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND   
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER   
WEST CENTRAL ELKO COUNTY...OR ABOUT 17 MILES NORTH OF MIDAS...AND   
MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
AT 140 PM PDT...APPROXIMATELY 15 MILES WEST OF TUSCARORA.

LAT...LON 4162 11675 4150 11693 4121 11658 4139 11635

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:35 AM PDT, 10 hours 51 minutes earlier.

Area forecast discussion, Aug 17, 2:35 AM PDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
235 AM PDT TUE AUG 17 2004

.SYNOPSIS...ABUNDANT MONSOON MOISTURE OVER NORTHERN AND CENTRAL
NEVADA WILL BRING A THREAT OF SHOWERS AND THUNDERSTORMS TO THE
AREA THROUGH THE WEEK. MOISTURE WILL START TO DECREASE LATE IN THE
WEEK...HOWEVER AMPLE MOISTURE WILL REMAIN IN EASTERN NEVADA
RESULTING IN THE RISK OF SHOWERS AND THUNDERSTORMS INTO THE
WEEKEND. &&

.SHORT TERM...U/L LOW WHICH BROUGHT VERY HEAVY RAINFALL AND
FLASH FLOODING TO NRN LANDER/EUREKA COUNTIES LAST NIGHT IS
NEARLY STATIONARY THIS MORNING. AT 230 AM PDT...DOPPLER RADAR
IMAGERY SHOWS SCATTERED SHOWERS...SOME WITH HEAVY RAINFALL IN
HUMBOLDT...LANDER AND EUREKA COUNTIES. WITH STUBBORN U/L LOW MOVING
VERY SLOWLY EASTWARD...ISSUED A FLOOD WATCH FOR FLASH FLOODING FOR
ALL ZONES EXCEPT NRN NYE COUNTY FOR TODAY. GFS AND ETA SOLUTIONS
CONTINUE TO SHOW QPF/S OF 0.50 TO 1.00 INCHES AND HIGHER THROUGH
TONIGHT. WITH AMPLE LOW AND MIDLEVEL MOISTURE...INSTABILITY AND WEAK
U/L FLOW...BELIEVE THERE IS A HIGH POTENTIAL FOR LOCALLY HEAVY RAINS
FOR AN EXTENDED PERIOD OF TIME OVER PARTS OF NRN NV. HEAVIEST SHOWERS
AND TSTORMS WILL LIKELY BE A BIT FURTHER NORTH AND EAST TODAY
COMPARED TO YESTERDAY AS XTRM WRN PORTIONS OF THE FORECAST AREA DRY
OUT A BIT. ADDED LIKELY WORDING FOR NORTHEASTERN ZONES TODAY AS
CONFIDENCE IS HIGH. OTHERWISE...U/L LOW SWINGS ANOTHER S/W TROUGH
INTO NE NV WEDNESDAY AND THURSDAY CONTINUING THE CHANCE OF SHOWERS
AND TSTORMS INTO LATE THIS WEEK AS PW/S WILL REMAIN OVER 1.00
INCHES AND LI/S WILL BE WELL BELOW ZERO DURING THE AFTERNOON WITH
DAYTIME HEATING. U/L LOW FINALLY PUSHES EAST DURING THE DAY FRIDAY.

.LONG TERM...LONG RANGE MODELS SHOW U/L LOW FORMING OFF SRN CALIF
COAST THROUGH THE WEEKEND. DRY SOUTHWESTERLY FLOW WILL RETURN TO
CENTRAL AND NRN NV BY EARLY NEXT WEEK...HOWEVER...LOW LEVEL MOISTURE
WILL BE SLOW TO PUSH EAST. CONTINUED WITH SLIGHT CHANCE OF SHOWERS
AND TSTORMS THROUGH EARLY NEXT WEEK SINCE DRY SOUTHWESTERLY FLOW
SHOULD BE FAIRLY LIGHT AND HAVE A TOUGH TIME ERODING LOW LEVEL
MOISTURE.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
IN EFFECT TODAY FROM 1000 AM THROUGH 1000 PM PDT NORTH AND CENTRAL
NEVADA ZONES 030>037.
&&

TRUDEL
Hazardous weather outlook, Aug 17, 6:00 AM PDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
600 AM PDT TUE AUG 17 2004

NVZ013-030>037-180300-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
600 AM PDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN NEVADA

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE COMBINED WITH AN UNSTABLE AIR MASS OVER THE AREA
WILL TRIGGER WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY OVER NORTHERN
AND CENTRAL NEVADA. SLOW MOVING THUNDERSTORMS WILL PRODUCE LOCALLY
HEAVY RAIN OVER THE SAME AREA FOR AN EXTENDED PERIOD OF TIME. DUE TO
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AMOUNTS IN A SHORT PERIOD
OF TIME...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR NORTHERN
AND CENTRAL NEVADA. FOR FURTHER DETAILS...PLEASE SEE PRODUCT
RNOFFALKN...WGUS65 KLKN

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD.
SOME OF THESE STORMS WILL PRODUCE HEAVY RAIN...ESPECIALLY OVER EAST
AND NORTHEAST NEVADA. THE SLIGHT POSSIBILITY OF FLASH FLOODING EXISTS
OVER EASTERN NEVADA THROUGH SATURDAY BEFORE THE ARRIVAL OF A DRIER
AIR MASS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

TRUDEL

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:28 PM PDTFlash Flood WarningLKNEureka, Lander2 hr
Aug 16, 10:30 PM PDTFlash Flood WarningLKNEureka, Lander2 hr
Aug 17, 2:03 PM PDTSevere Thunderstorm WarningLKNElko, Eureka57 min
Aug 17, 2:52 PM PDTSevere Thunderstorm WarningLKNElko, Eureka, Lander63 min
Aug 17, 3:56 PM PDTSevere Thunderstorm WarningLKNElko, Eureka59 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.